Alert archive / Pennsylvania / Tornado Warnings in 1996

Tornado Warning 4, NWS Binghamton, NY

November 8, 1996Pike County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Nov 8, 1996, 4:13 PM EST for Pike County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 8, 1996, 4:13 PM EST (21:13 UTC)
Expired
Nov 8, 1996, 5:15 PM EST
In force
62 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Pike County, PA

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 5:00 PM ESTThunderstorm WindDingmans Ferry, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 082114 RRA
TORBGM
PAC103-082215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST PENNSYLVANIA
 
   ...PIKE COUNTY
 
DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM WITH A POSSIBLE TONADO
ENTERING SOUTHWEST PIKE COUNTY NEAR GREENE TOWNSHIP. THIS STORM WILL BE
NEAR BLOOMING GROVE AROUND 430 PM AND LACKAWAXEN BETWEEN 445 AND 500 PM.
 
A TORNADO WAS SIGHTED BY THE PUBLIC IN HAMILTON TOWNSHIP IN MONROE
COUNTY WITH THIS STORM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
WALDSTREICHER
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Nov 8, 3:06 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Nov 8, 3:06 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EST FRI NOV 8 1996

SORRY SO LATE. IT HAS BEEN A NIGHTMARE HERE TODAY.

WILL GO AHEAD AND DROP ALL WIND ADVISORIES/WARNINGS FOR THE CWA.
STRONGEST WINDS WERE WELL AHEAD OF THE SFC FNT AND HAVE MOVED E OUT OF
THE AREA. MAIN PROBLEM...AND I MEAN PROBLEM...IS THE FLOODING. SOME OF
REPORTS HAVE BEEN RECEIVED FROM EOC THAT THIS FLOODING IS WORSE THAN
THE JANUARY FLOODING SITUATION. MAJOR PROBLEMS CONFINED TO THE CENTRAL
SOUTHERN TIER OF NY. SVR WX HAS MOVED E OF THE AREA AND WOULD LIKE TO
DROP ALL TORNADO WATCHES AS OF 3 PM.

FORECAST WISE...RAMSDIS AND 88D SHOW THE PICTURE REAL WELL WITH BAND OF
DEEP MSTR STREAMING N THRU CENTRAL NY AND CENTRAL PA ALL DAY
DUMPING VERY HEAVY RAIN ACROSS THE CWA. WARNINGS HAVE BEEN ISSUED FOR
EVERYTHING EXCEPT WINTER WEATHER TODAY. MODELS ARE STILL VERY SLOW IN
PUSHING THE PCPN OUT OF THE AREA AS NEGATIVELY TILTED TROF REMAINS
ANCHORED OVR THE REGION THROUGH THE NEXT 48 HOURS. SHOTS OF VORTICITY
CONTINUE TO MOVE THROUGH THE AREA UNTIL SAT EVE WHEN FINALLY NVA AND
DRIER AIR MOVES INTO THE AREA. CHANGEOVER TO SNOW WILL BE TIMED WITH
THE 850 MB CDFNT. 0 DEGREE ISOTHERM WAS RIGHT ALONG THE MID LEVEL
CDFNT. 0 DEGREE LINE LOOKS LIKE IT WILL HOLD OFF UNTIL SATURDAY EVENING
IN THE W SECTIONS AND UNTIL SAT NT IN THE E. THEREFORE...INCLUDED A
MENTION OF RAIN MIXED WITH SNOW LATE IN THE DAY IN THE W AND CHANGED
PCPN OVR TO ALL SNOW ALL AREAS SAT NT AND SUN.

SUNDAY LOOKS TO BE MAINLY SYNOPTIC SNOWS AS MSTR WRAPS AROUND THE LOW
LIFTING TO THE NE. FLOW DOES NOT BECOME FAVORABLE FOR LES ON SUN AS
HIGH PRES TRIES TO BUILD INTO THE AREA AND SHIFTING WINDS TO A W
DIRECTION.

TEMP DEPARTMENT...STAYED CLOSE TO GUIDANCE.

QPF...WILL PREPARE ANOTHER QPF PRODUCT FOR THE EVENING SHIFT. THINKING
NOW IS THAT THE HEAVIER PCPN WILL BE OVER THE E SECTIONS THROUGH
TONIGHT...GRADUALLY TAPERING OFF IN THE EXTREME W. E SECTIONS COULD SEE
MAX AMOUNTS APPROACHING 3 INCHES WHEREAS E SECTIONS WILL BE AROUND AN
INCH.

.BGM...FLOOD WATCH TONIGHT AND SAT FOR ALL OF CNTRL NY AND NE PA.

LAKE SNOW OUTLOOK
7 PM FRI TO 7 AM SAT...N
7 AM SAT TO 7 PM SAT...N.
7 PM SAT TO 7 AM SUN...N.

LOMBARDY

...CORRECTED FIRST PARAGRAPH CONCERNING TOR WATCHES...

In the hours before

Local storm report, Nov 8, 2:49 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EST FRI NOV 08 1996

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    EAST SMITHFIELD           PA   WIND DAMAGE
11/08/96   BRADFORD                       TREES AND WIRES DOWN

1130 AM                              NY   FLOODING
11/08/96   STEUBEN                        SCHOOL EVACUATED DUE TO
                                          FLOODING.  NUMEROUS
                                          REPORTS OF ROADS AND
                                          BRIDGES FLOODED ACROSS
                                          EASTERN PART OF COUNTY

1145 AM    7 NE OWEGO                NY   60 MPH TSTM GUST
11/08/96   TIOGA                          WIND GUST ESTIMATED BY
                                          SKYWARN SPOTTER IN NEWARK
                                          VALLEY

1145 AM    VESTAL                    NY   WIND DAMAGE
11/08/96   BROOME                         GREENHOUSE AT WALLMART IN
                                          TOWN SQUARE MALL DAMAGED

1155 AM    JOHNSON CITY              NY   WIND DAMAGE
11/08/96   BROOME                         LARGE TREE DOWN ACROSS
                                          DALE HILL ROAD

1155 AM    CAMPVILLE                 NY   WIND DAMAGE
11/08/96   TIOGA                          WIRES AND LIMBS DOWN
                                          ACROOS ROUTE 17C

1200 PM    CASTLE CREEK              NY   65 MPH TSTM GUST
11/08/96   BROOME                         ESTIMATED WIND GUST BY
                                          SKYWARN SPOTTER.

1210 PM    3 W MONTROSE              PA   TORNADO
11/08/96   SUSQUEHANNA                    FUNNEL CLOUD 50 FT OFF
                                          GROUND SPOTTED BY
                                          EX-MILITARY METEOROLOGISTS
                                          MANY TREE TOPS TWISTED OFF
                                          NEAR ROUTE 706.
                                          TORNADO UNCONFIRMED.

1215 PM    GREENE                    NY   WIND DAMAGE
11/08/96   CHENANGO                       2 ROOFS DAMAGED AND MANY
                                          LIMBS DOWN ON HOGS BACK
                                          ROAD

1219 PM                              NY   FLOODING
11/08/96   SCHUYLER                       MUD SLIDES ONTO HOUSES
                                          (SPECIFIC LOCATION UNKNOWN
                                          AT THIS TIME). NUMEROUS
                                          ROADS AND BRIDGES WASHING
                                          OUT.

1220 PM                              NY   FLOODING
11/08/96   SENECA                         WIDESPREAD FLOODING ACROSS
                                          THE SOUTHERN PART OF THE
                                          COUNTY.
1230 PM    OXFORD                    NY   TORNADO
11/08/96   CHENANGO                       POSSIBLE TORNADO NEAR
                                          KILROY ROAD.  TREES DOWN.
                                          DAMAGE TO BARN AND SILO.
                                          TOP OF SILO TWISTED OFF.

1245 PM    NORWICH                   NY   WIND DAMAGE
11/08/96   CHENANGO                       ROOF OFF GRANGE HALL ON
                                          HALE STREET

1245 PM    PITTSFIELD                NY   WIND DAMAGE
11/08/96   OTSEGO                         ROOF OFF TRAILER NEAR
                                          ROUTE 80

1245 PM    NORWICH                   NY   WIND DAMAGE
11/08/96   CHENANGO                       TREES AND WIRES DOWN

0100 PM                              NY   WIND DAMAGE
11/08/96   OTSEGO                         TREES AND WIRES DOWN
                                          COUNTY WIDE

0130 PM    FRANKLIN                  NY   WIND DAMAGE
11/08/96   DELAWARE                       WIRES DOWN.  ALSO IN
                                          BLOOMEVILLE.

JSW
Local storm report, Nov 8, 2:56 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EST FRI NOV 08 1996

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    EAST SMITHFIELD           PA   WIND DAMAGE
11/08/96   BRADFORD                       TREES AND WIRES DOWN

1130 AM                              NY   FLOODING
11/08/96   STEUBEN                        SCHOOL EVACUATED DUE TO
                                          FLOODING.  NUMEROUS
                                          REPORTS OF ROADS AND
                                          BRIDGES FLOODED ACROSS
                                          EASTERN PART OF COUNTY

1145 AM    7 NE OWEGO                NY   60 MPH TSTM GUST
11/08/96   TIOGA                          WIND GUST ESTIMATED BY
                                          SKYWARN SPOTTER IN NEWARK
                                          VALLEY

1145 AM    VESTAL                    NY   WIND DAMAGE
11/08/96   BROOME                         GREENHOUSE AT WALLMART IN
                                          TOWN SQUARE MALL DAMAGED

1155 AM    JOHNSON CITY              NY   WIND DAMAGE
11/08/96   BROOME                         LARGE TREE DOWN ACROSS
                                          DALE HILL ROAD

1155 AM    CAMPVILLE                 NY   WIND DAMAGE
11/08/96   TIOGA                          WIRES AND LIMBS DOWN
                                          ACROOS ROUTE 17C

1200 PM    CASTLE CREEK              NY   65 MPH TSTM GUST
11/08/96   BROOME                         ESTIMATED WIND GUST BY
                                          SKYWARN SPOTTER.

1210 PM    3 W MONTROSE              PA   TORNADO
11/08/96   SUSQUEHANNA                    FUNNEL CLOUD 50 FT OFF
                                          GROUND SPOTTED BY
                                          EX-MILITARY METEOROLOGISTS
                                          MANY TREE TOPS TWISTED OFF
                                          NEAR ROUTE 706.
                                          TORNADO UNCONFIRMED.

1215 PM    GREENE                    NY   WIND DAMAGE
11/08/96   CHENANGO                       2 ROOFS DAMAGED AND MANY
                                          LIMBS DOWN ON HOGS BACK
                                          ROAD

1219 PM                              NY   FLOODING
11/08/96   SCHUYLER                       MUD SLIDES ONTO HOUSES
                                          (SPECIFIC LOCATION UNKNOWN
                                          AT THIS TIME). NUMEROUS
                                          ROADS AND BRIDGES WASHING
                                          OUT.

1220 PM                              NY   FLOODING
11/08/96   SENECA                         WIDESPREAD FLOODING ACROSS
                                          THE SOUTHERN PART OF THE
                                          COUNTY.
1230 PM    OXFORD                    NY   TORNADO
11/08/96   CHENANGO                       POSSIBLE TORNADO NEAR
                                          KILROY ROAD.  TREES DOWN.
                                          DAMAGE TO BARN AND SILO.
                                          TOP OF SILO TWISTED OFF.

1245 PM    NORWICH                   NY   WIND DAMAGE
11/08/96   CHENANGO                       ROOF OFF GRANGE HALL ON
                                          HALE STREET

1245 PM    PITTSFIELD                NY   WIND DAMAGE
11/08/96   OTSEGO                         ROOF OFF TRAILER NEAR
                                          ROUTE 80

1245 PM    NORWICH                   NY   WIND DAMAGE
11/08/96   CHENANGO                       TREES AND WIRES DOWN

0100 PM                              NY   WIND DAMAGE
11/08/96   OTSEGO                         TREES AND WIRES DOWN
                                          COUNTY WIDE

0130 PM    FRANKLIN  J                NY   WIND DAMAGE
11/08/96   DELAWARE                       WIRES DOWN.  ALSO IN
                                          BLOOMEVILLE.

JSW
Special weather statement, Nov 8, 3:49 PM EST, 24 minutes before
NYZ036-037-046-057-062-PAZ040-048-080400-

SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/WIND ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EST FRI NOV 8 1996

...HIGH WIND WARNINGS HAVE BEEN CANCELLED...
...WIND ADVISORIES HAVE BEEN CANCELLED...

THE COLD FRONT AND A WAVE OF LOW PRESSURE THAT BROUGHT STRONG GUSTY
WINDS AND SEVERE THUNDERSTORMS TO THE AREA IS MOVING EAST VERY SLOWLY.
THE STRONG GUSTY WINDS WERE WELL AHEAD OF THE FRONT AND WILL NO LONGER
AFFECT CENTRAL NEW YORK AND EXTREME NORTHEAST PENNSYLVANIA.

THEREFORE...THE HIGH WIND WARNING FOR CENTRAL NEW YORK AND WIND
ADVISORY FOR NORTHEAST PENNSYLVANIA HAVE BEEN CANCELLED.

THIS WILL BE THE LAST STATEMENT ON THE HIGH LWIND SITUATION.  STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR STATEMENTS AND
WARNINGS FOR FLOODING.

LOMBARDY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 10:56 AM ESTSevere Thunderstorm WarningBGMBradford64 min
Nov 8, 11:24 AM ESTSevere Thunderstorm WarningBGMSusquehanna, Wyoming66 min
Nov 8, 5:54 PM ESTFlash Flood WarningBGMLackawanna, Luzerne6 hr

Nearby

Tornado Warnings in Pennsylvania, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.